Too Long on Prednisolone: I have been taking... - LUPUS UK

LUPUS UK

28,877 members25,301 posts

Too Long on Prednisolone

Lizby4 profile image

I have been taking Prednisolone for fifteen to twenty years, for PMR and Asthma. I have taken various doses depending on each flare up. I now have very thin skin, the beginnings of cataracts, and I am osteopenic. I have been told that if I stop taking Prednisolone I could die. Is this true?

12 Replies
Chanpreet_Walia profile image
Chanpreet_WaliaAdministrator

Hi Lizby4,

Welcome to the LUPUS UK HealthUnlocked Community! We offer a free information pack which you can download or request here: lupusuk.org.uk/request-info...

We are not medically trained here, therefore, I cannot provide you with an answer for your question.

According to The Lupus Encyclopedia, "It is important never to miss a day's dose of your steroids".

The encyclopedia further states "If you miss a dose of your steroid, take your next dose immediately as soon as you remember". You may like to read our factsheet on 'LUPUS: and medication' here: lupusuk.org.uk/wp-content/u...

Have you discussed coming off your medication with your rheumatologist? The encyclopedia states that "If you feel that your lupus is in good control and you are still on steroids, always ask your doctor if you can decrease your dose (just in case he or she forgets to recommend doing so)". To read our factsheet on 'LUPUS: Bone Health and Osteoporosis', click here lupusuk.org.uk/wp-content/u...

Please keep us updated, wishing you all the best.

I think that is rather over-egging any pudding that might be involved!

If you have been on pred continuously at a dose above about 8mg/day for more than a few months then it is true that you could become very ill if you just stopped taking your pred from one day to the next. At doses above about 8mg your body stops producing its own natural corticosteroid, cortisol, because it knows there is already enough corticosteroid circulating for your body to function. Once you get below that sort of dose your adrenal glands usually wake up again and start to produce enough cortisol to make up the difference.

If on the other hand you have been taking the pred in short courses, stopping altogether in between, then your adrenal glands are probably still working - or you wouldn't be able to have these periods not taking any without being ill.

So - without knowing how you have been taking pred, it is impossible to say whether you are likely to die if you stop taking it!

You can go to your GP and ask them to send you to have a test done called the synacthen or ACTH stimulation test. You have a blood sample taken at 9am to measure your basal cortisol level and then they give you an injection which should stimulate your adrenal glands to produce cortisol in response. Then they take another blood sample half an hour later. Sometimes they take a couple more samples at intervals. If your adrenal glands are still capable of working the cortisol level in the samples increases.

This test doesn't mean your adrenal glands are definitely producing cortisol in the right amounts, just that they can do so. You would also have to see an endocrinologist to make more statements about how your adrenal glands are functioning as there are several factors involved.

Does this help? Ask if it isn't clear or if you have other questions. There is a PMR forum on HealthUnlocked if you are interested.

Buffy14 profile image
Buffy14 in reply to PMRpro

Hi , I have been on 5mg a day for many years now and I up it to 30mg for 3 days if I start to have a flare then taper it down 5mg a day until I am back to 5mg . My doctor told me at my last appointment that I can never stop taking steroids even though I am only on 5mg , I have stopped taking myself a couple of times which I know is daft but it didn't have a drastic affect . I've already got osteoporosis and think if I stopped taking them then maybe it won't get any worse .

PMRpro profile image
PMRpro in reply to Buffy14

At 5mg it probably isn't doing much about the osteoporosis. Once you are below about 7 or 8mg you are taking less corticosteroid than your body must make naturally - and so the body should be topping it up a bit too. There are other things you could do that are better for the osteoporosis.

Buffy14 profile image
Buffy14 in reply to PMRpro

Thank-you , I take ibandronic once a month for osteoporosis , it was worse at my last bone scan compared to previous scan . I don't take vitamin d anymore as blood test show I have too much calcium in my blood , that was after I stopped taking omeprazole , obviously the omeprazole was causing calcium to be low , I stopped it and changed to ranitidine after something you said in a previous post , stomach improved after stopping omeprazole aswell .

PMRpro profile image
PMRpro in reply to Buffy14

Have you had your parathyroid hormone levels checked? It should be checked in anyone with a high blood calcium level.The main cause of high calcium is a problem with the parathyroid gland. This explains it:

webmd.com/a-to-z-guides/par...

parathyroid.com/parathyroid...

The bones are robbed of calcium to keep the level up in the blood - and so osteoporosis is the result. Once it is sorted - the osteoporosis sorts itself out.

Buffy14 profile image
Buffy14 in reply to PMRpro

Yes in may 2017 it was 6.5 and my calcium level was 2.64 at the time . It hasn't been checked since then .

Hi Lizby.

Ive had SLE for 41 years. Roughly 35 of those on prednisolone. For me I'll die if I don't take it too.

Unfortunately having thin skin & bruising is something that comes with the territory.

I ended up with mild osteoperosis and was put on alendronate sodium for several years - and weight baring excercise was suggested. This actually helped 'reverse' the condition to a point were they wanted to include me in a study 😜.

Recently - frustratingly I was told that being on the alendronate for too long isn't good for the bones either after using it for years on end. I've been taken off it in expectation of being put on a different newer ? drug for osteoperosis ( sorry can't think of its name ) people at this site will know the name.

The moral of the story is that medications to help do work.

Sorry I can't comment on cataracts. But I believe if things get desperate you can get a lens transplant. If you get to this point - make sure the eye surgeon is top notch.

The brief occasions I've gone off prednisolone has always ended in disaster pretty quickly for me so please listen to you're Doctors. But also get them to do their homework on how to help you with medication problems.

Buffy14 profile image
Buffy14 in reply to Freckle1000

What daily dose of pred are you on if you don't mind me asking , I am only on 5mg a day but my rhematologist said I cannot come off them ever , I also have osteoporosis and take ibandronic .

Freckle1000 profile image
Freckle1000 in reply to Buffy14

Apologies Buffy. I missed your message. For most of my life hovering around 5mg. Two short periods where this has gone up to 40 & 60 with nasty flares.

Thanks for providing the name of the drug you'e taking for osteoperosis.

PMRpro profile image
PMRpro in reply to Freckle1000

"But I believe if things get desperate you can get a lens transplant"

That is what happens with every bog-standard cataract op - which will be done for anyone as soon as the cataract/s start to interfere with daily life.

Freckle1000 profile image
Freckle1000 in reply to PMRpro

That's why you 'really' need to research why youre going semi blind and the eye surgeons themselves. One out of three succss rate in my family. The area needs way more regulation. (From Australia)

You may also like...